Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 7, 2016, 8:45 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 8:45 PM CDT (01:45 UTC)
- Expired
- Jul 7, 2016, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
720
WWUS83 KMPX 080145
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU JUL 7 2016
MNZ044-045-080245-
MILLE LACS-KANABEC-
845 PM CDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC AND MILLE LACS
COUNTIES...
AT 845 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE MILLE LACS TO 9 MILES NORTH OF BOCK
TO NEAR FORESTON. MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...MORA...MILACA...ONAMIA...ISLE...FORESTON...
OGILVIE...WAHKON...BOCK...VINELAND...KNIFE LAKE AND WARMAN.
THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 190 AND 229.
LAT...LON 4625 9344 4615 9343 4616 9332 4615 9315
4588 9320 4573 9344 4572 9375 4598 9377
4598 9381 4621 9381 4624 9382
TIME...MOT...LOC 0145Z 258DEG 18KT 4618 9364 4591 9361 4576 9375
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:35 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 6:35 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 635 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 251 PM CDT Thu Jul 7 2016 Not a clear-cut scenario this evening, but there are a few near certainties one can hang their hat on with this forecast. Nearly all locations should see rain, and the storms will be fairly quick moving. Friday will be cooler and windy with late morning cumulus expected to develop, especially northeast of I-94. The severe weather threat for the next 8 hours continues to be a challenge. The limiting factors are the lack of low level shear, and marginal instability, and strong forcing. The supporting factors are deep layer shear and strong forcing. The reason forcing is in both camps is because we should have no problem getting storms this afternoon so it is a pro, but at the same time there may be multiple rounds of convection with numerous storms and the instability will not be able to focus on a few strong updrafts, but rather many sub- severe storms. Low level shear is forecast to increase this evening, and should be oriented west to east which would be a favorable setup for winds, mainly near I-90. This area also has the steepest mid- level lapse rates, and therefore the highest instability. In addition, there appears to be a subtle boundary along northern IA which might help to focus convection. This is in pretty stark contrast with the HiRes models with show central MN and northern WI as the primary areas for strong storms, and this discontinuity between my conceptual model/current radar and the HiRes models are the cause for the high uncertainty in this forecast. For what its worth, anticipate 2 main areas of storms. One across northern MN where there is better forcing with the upper level wave, and another across southern MN and northern IA where there is a better thermodynamic environment for storms, plus the aforementioned weak boundary. Have yet to find a HiRes model that supports this forecast, but the 07.17 experimental HRRR tries so show a break between northern MN/WI and I-90. Forecast soundings show a forward propagating system, so heavy rain is possible with the stronger storms, but the duration will be shorter since the storms will be moving east at a fairly fast clip. Looking ahead, the upper level wave will drive a cold front through the region which will bring cooler, drier air over the Midwest for Friday and Saturday. Forecast soundings show some cumulus development on Friday. .LONG TERM...(Friday night through Thursday) Issued at 251 PM CDT Thu Jul 7 2016 High pressure over the Upper Mississippi Valley will provide another beautiful start to the weekend with slightly below normal temperatures and low humidity. As the upper trough slides to the East Coast, ridging will return to the Plains and a southerly surface flow will begin in earnest again Sunday. As this transition takes place, there may be some thunderstorm activity on the leading edge of the moisture return from the Dakotas into western and northern Minnesota regions late Saturday night. Should any develop, they would quickly weaken Sunday and focus more to the north. A large, unseasonably strong cyclone will develop over southern Saskatchewan Monday in response to a deep trough over the Rockies and meridional flow along the Front Range. This should slow the eastward progression of the surface front/trough Monday night with widespread shower and thunderstorm development along it. PWATs of around 2 inches are expected which will contribute to a heavy rain and flood risk. Slow moving band of showers and thunderstorms will exacerbate this risk. The front will push east Tuesday, but the large upper low remaining over southern Canada may send more disturbances rotating in with the southwest mid level flow. The best chance for shower and thunderstorm complexes through midweek will be with the main surface front across Iowa into Wisconsin and northern Illinois, but this could lift back north and/or stall further north across MN/WI depending on the evolution of the upper low. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 635 PM CDT Thu Jul 7 2016 Really beginning to lose interest in thunder potential the rest of the evening, so pulled all mention of TS out of TAFs rest of the period. Looks like the problem is three fold with lack of convergence at the surface limiting amount of convection while the better forcing is north and better instability south. Tonight, MVFR cigs will be coming down from northern MN as a sfc low deepens near Duluth. SREF probs for MVFR cigs are best north of MPX terminals, so not all that confident in cigs that low making it to even AXN/STC. Tomorrow, expect a sct to bkn cu field northeast of the MN river, while NAM forecast soundings support NW winds a tick stronger than what the LAMP shows. KMSP...can not completely rule out a TS at MSP over the next couple of hours with the main cold front still back to the west of Willmar, but radar/satellite trends don't support much of a ts threat, so removed it for the rest of the evening. Confidence is high in the rest of the TAF. /OUTLOOK FOR KMSP/ Sat...VFR. wind E 5 kts. Sun...VFR. wind SE at 5-10kts. Mon...VFR. with MVFR/TSRA likely late. Wind SSE at 10-15G25kt. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...MPG
Hazardous weather outlook, Jul 7, 1:14 PM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 114 PM CDT THU JUL 7 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 114 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE. HAIL AND HEAVY RAIN/FLASH FLOODING ARE THE PRIMARY THREATS FOLLOWED BY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW NON-SEVERE STORMS ARE POSSIBLE ACROSS EASTERN MN AND WESTERN WI FRIDAY. SEVERAL ROUNDS THUNDERSTORMS ARE EXPECTED THROUGHOUT NEXT WEEK. SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRB
In the hours before
Special weather statement, Jul 7, 8:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT THU JUL 7 2016
MNZ049>051-058-080200-
BENTON-SHERBURNE-MEEKER-STEARNS-
811 PM CDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEARNS...
NORTHWESTERN SHERBURNE...NORTHERN MEEKER AND SOUTHEASTERN BENTON
COUNTIES...
AT 810 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ST. CLOUD TO NEAR MANANNAH. MOVEMENT
WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...SAUK RAPIDS...WAITE PARK...FOLEY...ROCKVILLE...
CLEARWATER...WATKINS...KIMBALL...CLEAR LAKE...GLENDORADO...
LUXEMBURG AND FAIRHAVEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 165 AND 178.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 177 AND 188.
LAT...LON 4558 9376 4542 9404 4542 9405 4540 9407
4531 9421 4531 9425 4529 9426 4519 9475
4522 9476 4558 9415 4569 9376
TIME...MOT...LOC 0110Z 249DEG 25KT 4556 9415 4525 9467
AJZLocal storm report, Jul 7, 8:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL ST. CLOUD 45.55N 94.17W
07/07/2016 M0.75 INCH STEARNS MN TRAINED SPOTTER
OCCURRED NEAR INTERSECTION OF COUNTY RD 15
AND 23. .
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 7, 8:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL WAITE PARK 45.55N 94.22W
07/07/2016 M0.50 INCH STEARNS MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 7, 8:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 2 W WAITE PARK 45.55N 94.26W
07/07/2016 M1.25 INCH STEARNS MN TRAINED SPOTTER
OCCURRED AT FLEET FARM.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 7, 8:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 2 W WAITE PARK 45.55N 94.26W
07/07/2016 M1.25 INCH STEARNS MN TRAINED SPOTTER
OCCURRED AT FLEET FARM.
0814 PM HAIL ST. CLOUD 45.55N 94.17W
07/07/2016 M0.75 INCH STEARNS MN TRAINED SPOTTER
OCCURRED NEAR INTERSECTION OF COUNTY RD 15
AND 23. .
0808 PM HAIL WAITE PARK 45.55N 94.22W
07/07/2016 M0.50 INCH STEARNS MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jul 7, 8:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU JUL 7 2016
MNZ044-045-080245-
MILLE LACS-KANABEC-
845 PM CDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC AND MILLE LACS
COUNTIES...
AT 845 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE MILLE LACS TO 9 MILES NORTH OF BOCK
TO NEAR FORESTON. MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...MORA...MILACA...ONAMIA...ISLE...FORESTON...
OGILVIE...WAHKON...BOCK...VINELAND...KNIFE LAKE AND WARMAN.
THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 190 AND 229.
LAT...LON 4625 9344 4615 9343 4616 9332 4615 9315
4588 9320 4573 9344 4572 9375 4598 9377
4598 9381 4621 9381 4624 9382
TIME...MOT...LOC 0145Z 258DEG 18KT 4618 9364 4591 9361 4576 9375The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:11 PM CDT | Special Weather Statement | MPX | Stearns | 49 min |
| Jul 7, 8:17 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 43 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.